Arthritis Drug May Cause Severe Reaction (BEXTRA)

Discussion in 'Fibromyalgia Main Forum' started by allhart, Nov 28, 2002.

  1. allhart

    allhart New Member


    Bextra May Cause Rare, Serious Inflammation of Mucous Membrnes



    Nov. 15, 2002 -- The FDA and the makers of the drug Bextra, are warning about newly reported allergic reactions to a nine-month-old arthritis drug. The label for Bextra is being updated with information about these serious but rare side effects, including life-threatening skin reactions.


    Bextra is prescribed to treat osteoarthritis, rheumatoid arthritis, and menstrual pain.


    Since Bextra was introduced in March, Pharmacia, Bextra's manufacturer, has reported to the FDA serious and life-threatening skin and hypersensitivity reactions to the drug. These include cases of Stevens-Johnson syndrome, a rare and potentially deadly disorder characterized by inflammation of the mucous membranes of the mouth, throat, genitals, intestinal tract, and membrane lining the eyelids, which can lead to lesions and blisters.


    Other side effects were toxic epidermal necrolysis -- a condition in which skin dies and peels off much like that of a severe burn victim; erythema multiforme -- a less serious condition similar to Stevens-Johnson syndrome; and scaly skin.


    Bextra's label will be changed to warn about these potential side effects and to warn against anyone taking it if they are allergic to sulfa-containing products. The label will state that this drug should not be used by anyone allergic to sulfa containing products.


    People who experience a rash while taking the drug should stop taking it immediately and see their doctor.



    --------------------------------------------------------------------------------

    [This Message was Edited on 11/29/2002]
  2. allhart

    allhart New Member


    Bextra May Cause Rare, Serious Inflammation of Mucous Membrnes



    Nov. 15, 2002 -- The FDA and the makers of the drug Bextra, are warning about newly reported allergic reactions to a nine-month-old arthritis drug. The label for Bextra is being updated with information about these serious but rare side effects, including life-threatening skin reactions.


    Bextra is prescribed to treat osteoarthritis, rheumatoid arthritis, and menstrual pain.


    Since Bextra was introduced in March, Pharmacia, Bextra's manufacturer, has reported to the FDA serious and life-threatening skin and hypersensitivity reactions to the drug. These include cases of Stevens-Johnson syndrome, a rare and potentially deadly disorder characterized by inflammation of the mucous membranes of the mouth, throat, genitals, intestinal tract, and membrane lining the eyelids, which can lead to lesions and blisters.


    Other side effects were toxic epidermal necrolysis -- a condition in which skin dies and peels off much like that of a severe burn victim; erythema multiforme -- a less serious condition similar to Stevens-Johnson syndrome; and scaly skin.


    Bextra's label will be changed to warn about these potential side effects and to warn against anyone taking it if they are allergic to sulfa-containing products. The label will state that this drug should not be used by anyone allergic to sulfa containing products.


    People who experience a rash while taking the drug should stop taking it immediately and see their doctor.



    --------------------------------------------------------------------------------

    [This Message was Edited on 11/29/2002]
  3. allhart

    allhart New Member

    im bumping my own stuff agin !
  4. sadnlonely

    sadnlonely New Member

    If you have any problems with sulfa, you should NOT take Bextra. This was prescribed for me and I had horrible reactions... My doctor was not aware of the connection with Bextra and sulfa.
  5. allhart

    allhart New Member

    1 welcome to the board!
    im glad you found us
    sorry that you had promblems with the bextra i did too my dr thought i was nuts but luckly now i can show him this artical,maybe you should show yours to
    i hope to see you posting offten,
    kara
  6. tamara!

    tamara! New Member

    for mentioning this again. Shirl posted a message about it and I just happened to be on the board that day, thank God, because I had been having rashes worse than normal. I thought it was just a flare. My throat and face were also swelling up and I had sores in my mouth and gums. All of the symptoms I already get with fibro., so how do you tell the differance , ya know? Well I am also allergic to sulfa! So I stopped taking it and the rash got better. I hope it didn't cause any permanant damage because I still have the sore gums, the swollen throat and face aren't as bad. My throat hurts and I'm having trouble swallowing just half of my zoloft.
    I talked to my doctor and pharmacy on wed. 11/27 and they still don't know anything about it. I made sure they knew so this won't happen to anyone else.
    I bumped up Shirls post so you could read it.
    Thanks again for posting this issue. It's very important.

    FOR OUR FIGHT,
    TAMARA!
  7. allhart

    allhart New Member

    FOR THOSE WHIO DID NOT SEE IT
  8. Bellesmom

    Bellesmom New Member

    I asked him a question about it when it was new. My doctor gave me some samples. I don't even think he knows what it was for except that it comes from the Vioxx mfg and he gets all of their samples and passes them on.

    I almost keeled over when the pharmacist didn't know what it was. I only took one pill along with 2 Celexa (a big change in prescriptions for me at the time). I was so dizzy that I couldn't get out of bed for 4 days. I have a hard time with any pills, let alone new ones.

    When I read about the side effects of Bextra I was astounded as I am majorly allergic to Sulfa!!

    Oh, well. If we live thru what the doctors do to us I guess we could be called survivors.